Serum sickness-like reaction associated with cefazolin
- Equal contributors
1 Division of Nephrology and Hypertension, New York Presbyterian Hospital – Weill Medical College of Cornell University, 525 East 68th Street, New York, NY 10021, USA
2 The Rogosin Institute, New York Presbyterian Hospital – Weill Medical College of Cornell University, 525 East 68th Street, New York, NY 10021, USA
Citation and License
BMC Clinical Pharmacology 2006, 6:3 doi:10.1186/1472-6904-6-3Published: 23 February 2006
Although rare, serum sickness-like reactions have been documented to occur following the administration of many antibiotics. Cefazolin, a first generation cephalosporin, is a commonly prescribed antibiotic which is considered to be generally safe and well tolerated. There have been no prior reports linking this drug with sickness-like reactions. We report a probable case of serum sickness-like reaction following a single dose of cefazolin.
A 23 year old man with no significant past medical history was admitted to undergo a laparoscopic donor nephrectomy as part of a living-related renal transplant. One gram of intravenous cefazolin was administered perioperatively. The surgery was completed without complication and the remainder of his hospital course was uneventful. Ten days following discharge the patient developed fevers, painful and swollen joints, and a cutaneous eruption overlying his trunk and extremities. There was no evidence of systemic vasculitis. These clinical findings were most consistent with a serum sickness-like reaction. A brief course of corticosteroids and antihistaminergic therapy was initiated, and complete resolution of the patient's symptoms followed. The Naranjo probability scale indicated that this adverse drug event was probable.
Serum sickness-like reaction may be associated with cefazolin therapy.